A woman aged 84 years has an extensive cardiac history, including coronary artery disease and non-ST elevation MI status post coronary artery bypass graft and percutaneous transluminal coronary angioplasty. She had a GI bleed 18 months ago while on aspirin therapy. Arteriovenous malformations in the body of the stomach were treated with argon plasma coagulation. After approximately three months off aspirin, the patient was started on clopidogrel (Plavix), and she suffered another GI bleed about eight months later. What treatment would you recommend for this patient at high risk for a recurrent cardiac event?—ROSA C. IANNI, NP, New York City

Evidence shows that risk for GI bleeds, with and without aspirin, increases with age. GI bleeds are poorly tolerated in the elderly, and the use of aspirin and such antiplatelet drugs as clopidogrel can affect the incidence and outcome in this population. It is extremely important to determine the cause of the recurrent bleed in this patient and treat promptly. The most common causes of GI bleeds in this age group include colorectal cancer, peptic ulcer disease, diverticular disease, and angiodysplasia. Care of the elderly with a GI bleed often requires a team approach and can include the primary-care provider and a gastroenterologist along with surgeons and radiologists. A cardiologist should also be consulted regarding prevention of a recurrent cardiac event in a high-risk patient with a history of recurrent GI bleeding. A careful evaluation of the benefit of aspirin must be assessed in the context of this patient’s baseline risk. Aspirin is discouraged in patients with high risk of bleeding.—Eileen F. Campbell, MSN, CRNP, Associate Program Director, Family Health Nurse Practitioner Program, University of Pennsylvania School of Nursing, Philadelphia (148-5)